Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 178, NWS Wichita, KS

June 11, 2019Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 11, 2019, 7:15 PM CDT for Russell County, Kansas. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2019, 7:15 PM CDT (00:15 UTC)
Expired
Jun 11, 2019, 8:15 PM CDT
In force
60 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Russell County, KS

The radar

The Grand Island radar (KUEX), 160 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 7:49 PM CDTHAIL 1.5Dorrance, KSTWITTER PICTURE SENT COURTESY OF KWCH OF PING PONG BALL SIZED HAIL.
Jun 11, 7:49 PM CDTHAIL 1.5Dorrance, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1253 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1990 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted.

978 
WUUS53 KICT 120015
SVRICT
KSC167-120115-
/O.NEW.KICT.SV.W.0178.190612T0015Z-190612T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
715 PM CDT Tue Jun 11 2019

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Eastern Russell County in central Kansas...

* Until 815 PM CDT.

* At 715 PM CDT, a severe thunderstorm was located 7 miles northeast
  of Russell, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Russell, Dorrance, Bunker Hill, Russell Airport and Wilson Lake. 

This includes Interstate 70 between Mile Markers 185 and 202.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3910 9873 3881 9848 3870 9849 3870 9884
      3895 9888
TIME...MOT...LOC 0015Z 317DEG 22KT 3895 9875 

HAIL...1.25IN
WIND...60MPH
 
$$

MCGUIRE
4 follow-up statements
976 
WWUS53 KICT 120032
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
732 PM CDT Tue Jun 11 2019

KSC167-120115-
/O.CON.KICT.SV.W.0178.000000T0000Z-190612T0115Z/
Russell KS-
732 PM CDT Tue Jun 11 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN RUSSELL COUNTY...

At 732 PM CDT, a severe thunderstorm was located near Dorrance, or 10
miles west of Wilson, moving southeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Dorrance, Bunker Hill and Wilson Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3899 9864 3881 9848 3870 9849 3870 9867
      3887 9877 3893 9876
TIME...MOT...LOC 0032Z 317DEG 22KT 3887 9866 

HAIL...1.50IN
WIND...60MPH
 
$$

MCGUIRE
178 
WWUS53 KICT 120047
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
747 PM CDT Tue Jun 11 2019

KSC167-120115-
/O.CON.KICT.SV.W.0178.000000T0000Z-190612T0115Z/
Russell KS-
747 PM CDT Tue Jun 11 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN RUSSELL COUNTY...

At 747 PM CDT, a severe thunderstorm was located over Dorrance, or
near Wilson, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Dorrance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3890 9856 3881 9848 3870 9849 3870 9860
      3886 9867 3888 9863
TIME...MOT...LOC 0047Z 307DEG 21KT 3884 9855 

HAIL...1.25IN
WIND...60MPH
 
$$

MCGUIRE
467 
WWUS53 KICT 120104
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
804 PM CDT Tue Jun 11 2019

KSC167-120115-
/O.CON.KICT.SV.W.0178.000000T0000Z-190612T0115Z/
Russell KS-
804 PM CDT Tue Jun 11 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN RUSSELL COUNTY...

At 804 PM CDT, a severe thunderstorm was located near Wilson, moving
southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Russell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3885 9852 3881 9848 3870 9849 3870 9858
      3881 9857
TIME...MOT...LOC 0104Z 322DEG 20KT 3878 9851 

HAIL...1.00IN
WIND...60MPH
 
$$

MCGUIRE
007 
WWUS53 KICT 120112
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
812 PM CDT Tue Jun 11 2019

KSC167-120121-
/O.EXP.KICT.SV.W.0178.000000T0000Z-190612T0115Z/
Russell KS-
812 PM CDT Tue Jun 11 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RUSSELL COUNTY
WILL EXPIRE AT 815 PM CDT...
        
The storm which prompted the warning will move out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3885 9852 3881 9848 3870 9849 3870 9858
      3881 9857
TIME...MOT...LOC 0111Z 317DEG 22KT 3875 9848 

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 6:28 PM CDT, 47 minutes earlier.

Area forecast discussion, Jun 11, 6:28 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
628 PM CDT Tue Jun 11 2019

.SHORT TERM...(This evening through Friday night)
Issued at 405 PM CDT Tue Jun 11 2019

Forecast Highlight: Severe Thunderstorm Potential Increasing For
Tonight.

Tonight:
Synoptic pattern evolving quite closely to what had been depicted
the past 2 days. A STRONG upper-deck jet (100-120 KTS at 300MB)
extends from the Alberta/Saskatchewan border to the NW plains. As
the jet surges SE from the western Dakotas into primarily the
central third of KS as the night progresses, the N/S oriented
upper-deck trough would deepen considerably. Most of KS will be
positioned beneath the left-exit region of the approaching jet
which would enhance the deep-layer shear, both speed &
directional, along the deep-scale ascent. As the associated cold
weak cold front, which this afternoon extends from NE Nebraska to
SW KS, continues its SE push moisture advection would increase,
especially elevated as 850-MB theta-E advection ramps up
considerably. Even though temperatures are only 75-80F, the
markedly increasing 850-MB theta-E advection would operate in
tandem with these temperatures to induce sufficient
destabilizationand with strengthening deep- layer shear, severe
thunderstorms are anticipated. With steepening lapse rates, both
hail around 1-inch diameter and damaging 60-70 mph winds are still
anticipated. The large hail threat would occur early this evening
before transitioning into a damaging wind threat as this evening
progresses, although damaging winds would also be possible early
this evening. The rapidly strengthening mid-upper deck trof would
cause the cold front to accelerate later this evening. As such,
greatest thunderstorm potential would shift SE & by daybreak be
confined to SE KS.

Wed & Wed Night:
All thunderstorms should vacate SE KS around daybreak, but a weak
mid-level shortwave embedded in the continued fast NW regime may
find sufficient moisture to induce a few thunderstorms to develop
over far SE KS in the afternoon, but remainder of forecast area
would be mostly sunny as the strong NW regime would drive fairly
large high pressure into KS Wed afternoon & night.

Thu-Fri:
The dry period would be short-lived as a weak mid-level shortwave
is still scheduled to move into the Southern Plains Thu Afternoon
but should shear as it moves further into the Plains. This would
force the lower-deck ridge axis E of KS that would operate in
tandem with a deepening trof situated along the Front Range to
enable moisture to quickly return Thu Night. Pattern remains
progressive, so the period of thunderstorms should be confined to
southern KS Thu night & Fri morning.

.LONG TERM...(Saturday through Tuesday)
Issued at 405 PM CDT Tue Jun 11 2019

These periods are essentially unchanged as the projected pattern
likewise remains essentially unchanged.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 625 PM CDT Tue Jun 11 2019

Scattered thunderstorms will develop along a cold front sinking
southward across the region for tonight. A few strong to severe
storms will be possible over central Kansas. Winds will switch to
the northwest behind the front and increase by late Wednesday
morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    58  75  51  76 /  50  10   0   0
Hutchinson      57  74  50  75 /  50  10   0   0
Newton          57  73  50  75 /  60  10   0   0
ElDorado        57  73  50  76 /  60  10   0   0
Winfield-KWLD   58  76  51  76 /  50  10   0  10
Russell         55  73  49  75 /  30   0   0   0
Great Bend      55  74  49  74 /  30   0   0   0
Salina          57  73  49  78 /  50  10   0   0
McPherson       56  73  49  75 /  50  10   0   0
Coffeyville     59  76  51  78 /  60  20   0   0
Chanute         58  74  50  77 /  60  20   0   0
Iola            58  73  50  77 /  60  20   0   0
Parsons-KPPF    59  75  51  78 /  60  20   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...CDJ
Hazardous weather outlook, Jun 11, 5:00 PM CDT, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
500 PM CDT Tue Jun 11 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-122200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
500 PM CDT Tue Jun 11 2019

This Hazardous Weather Outlook is for much of Central, South-Central
and Southeast Kansas.

.DAY ONE...Tonight

Scattered to numerous thunderstorms that may produce hail around 1
inch in diameter and 60 to 70 mph winds remain possible across
Central and South-Central Kansas. Both hail and damaging winds would
occur this evening with damaging winds the primary threat
thereafter, In Southeast Kansas, the strongest thunderstorms would
produce 40 to 50 mph winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few thunderstorms remain possible in Southeast Kansas on Wednesday
but should be neither strong nor severe.

Scattered thunderstorms remain possible during most periods from
late Thursday night onward. The greatest thunderstorm potential
should occur Friday night, especially in Central Kansas, and for
Southeast Kansas early next week.

The strongest thunderstorms may produce penny-sized hail and 40 to
50 mph gusts, but thunderstorms that occur in Central Kansas Friday
night may approach severity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Jun 11, 6:50 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Wichita KS
650 PM CDT Tue Jun 11 2019

KSZ032-120015-
Russell KS-
650 PM CDT Tue Jun 11 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Russell County in central Kansas...

* Until 715 PM CDT.

* At 648 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 6 miles
  northwest of Luray to near Emmeram...and moving southeast at 20
  mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Russell, Lucas, Gorham, Luray, Dorrance, Milberger, Bunker Hill,
  Paradise, Waldo, Wilson State Park, Wilson Lake and Russell
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3904 9904 3913 9892 3913 9848 3870 9849
      3870 9897 3878 9904
TIME...MOT...LOC 2350Z 301DEG 18KT 3919 9875 3895 9905

MCGUIRE
Local storm report, Jun 11, 7:03 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
703 PM CDT TUE JUN 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             6 SSW WALDO             39.05N 98.84W
06/11/2019  E0.75 INCH       RUSSELL            KS   TRAINED SPOTTER

&&

CDJ

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:24 PM CDTSevere Thunderstorm WarningICTBarton54 min
Jun 11, 7:59 PM CDTSevere Thunderstorm WarningICTBarton, Rice61 min
Jun 11, 8:06 PM CDTSpecial Weather StatementICTEllsworth24 min
Jun 11, 8:10 PM CDTSevere Thunderstorm WarningICTEllsworth65 min
Jun 11, 8:49 PM CDTSpecial Weather StatementICTLincoln26 min
Jun 11, 8:56 PM CDTSevere Thunderstorm WarningICTEllsworth, McPherson, Saline26 min
Jun 11, 9:01 PM CDTSevere Thunderstorm WarningICTRice59 min
Jun 11, 9:35 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice40 min
Jun 11, 9:49 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno, Rice20 min
Jun 11, 9:57 PM CDTSpecial Weather StatementICTEllsworth33 min
Jun 11, 10:06 PM CDTSevere Thunderstorm WarningICTRice39 min
Jun 11, 10:27 PM CDTSevere Thunderstorm WarningICTMcPherson, Reno63 min
Jun 11, 10:45 PM CDTSpecial Weather StatementICTRice30 min
Jun 11, 11:03 PM CDTSevere Thunderstorm WarningICTRice45 min
Jun 11, 11:25 PM CDTSevere Thunderstorm WarningICTKingman, Reno, Sedgwick35 min
Jun 11, 11:49 PM CDTSpecial Weather StatementICTReno26 min
Jun 12, 12:17 AM CDTSpecial Weather StatementICTReno28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.